Computed tomography of fatal hepatic rupture due to peliosis hepatis

Ralph L. Smathers, Jay Heiken, Joseph K. Joseph, Gary A. Press, Dennis M. Balfe

Research output: Contribution to journalArticle

29 Citations (Scopus)

Abstract

Hepatic rupture with subcapsular hematoma and hemoperitoneum is shown by CT in a patient with peliosis hepatis. Peliosis hepatis is pathologically characterized by blood-filled cystic spaces in the liver associated with the administration of anabolic androgenic steroids or oral contraceptive agents, particularly those with large components of estrogen. We report a fatal case in a patient receiving diethylstilbestrol for 3 years. In patients receiving these medications, peliosis hepatis should be considered in the differential diagnosis of low attenuation areas in the liver by CT. These patients are subject to increased risk of spontaneous hepatic rupture.

Original languageEnglish (US)
Pages (from-to)768-769
Number of pages2
JournalJournal of Computer Assisted Tomography
Volume8
Issue number4
DOIs
StatePublished - Jan 1 1984
Externally publishedYes

Fingerprint

Peliosis Hepatis
Rupture
Tomography
Liver
Testosterone Congeners
Hemoperitoneum
Spontaneous Rupture
Diethylstilbestrol
Oral Contraceptives
Contraceptive Agents
Hematoma
Estrogens
Differential Diagnosis

Keywords

  • Complications and sequelae
  • Computed tomography
  • Liver
  • Rupture
  • Steroids

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Cite this

Computed tomography of fatal hepatic rupture due to peliosis hepatis. / Smathers, Ralph L.; Heiken, Jay; Joseph, Joseph K.; Press, Gary A.; Balfe, Dennis M.

In: Journal of Computer Assisted Tomography, Vol. 8, No. 4, 01.01.1984, p. 768-769.

Research output: Contribution to journalArticle

Smathers, Ralph L. ; Heiken, Jay ; Joseph, Joseph K. ; Press, Gary A. ; Balfe, Dennis M. / Computed tomography of fatal hepatic rupture due to peliosis hepatis. In: Journal of Computer Assisted Tomography. 1984 ; Vol. 8, No. 4. pp. 768-769.
@article{1446e7e27e6f46129d361cdfc9abe26e,
title = "Computed tomography of fatal hepatic rupture due to peliosis hepatis",
abstract = "Hepatic rupture with subcapsular hematoma and hemoperitoneum is shown by CT in a patient with peliosis hepatis. Peliosis hepatis is pathologically characterized by blood-filled cystic spaces in the liver associated with the administration of anabolic androgenic steroids or oral contraceptive agents, particularly those with large components of estrogen. We report a fatal case in a patient receiving diethylstilbestrol for 3 years. In patients receiving these medications, peliosis hepatis should be considered in the differential diagnosis of low attenuation areas in the liver by CT. These patients are subject to increased risk of spontaneous hepatic rupture.",
keywords = "Complications and sequelae, Computed tomography, Liver, Rupture, Steroids",
author = "Smathers, {Ralph L.} and Jay Heiken and Joseph, {Joseph K.} and Press, {Gary A.} and Balfe, {Dennis M.}",
year = "1984",
month = "1",
day = "1",
doi = "10.1097/00004728-198408000-00035",
language = "English (US)",
volume = "8",
pages = "768--769",
journal = "Journal of Computer Assisted Tomography",
issn = "0363-8715",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Computed tomography of fatal hepatic rupture due to peliosis hepatis

AU - Smathers, Ralph L.

AU - Heiken, Jay

AU - Joseph, Joseph K.

AU - Press, Gary A.

AU - Balfe, Dennis M.

PY - 1984/1/1

Y1 - 1984/1/1

N2 - Hepatic rupture with subcapsular hematoma and hemoperitoneum is shown by CT in a patient with peliosis hepatis. Peliosis hepatis is pathologically characterized by blood-filled cystic spaces in the liver associated with the administration of anabolic androgenic steroids or oral contraceptive agents, particularly those with large components of estrogen. We report a fatal case in a patient receiving diethylstilbestrol for 3 years. In patients receiving these medications, peliosis hepatis should be considered in the differential diagnosis of low attenuation areas in the liver by CT. These patients are subject to increased risk of spontaneous hepatic rupture.

AB - Hepatic rupture with subcapsular hematoma and hemoperitoneum is shown by CT in a patient with peliosis hepatis. Peliosis hepatis is pathologically characterized by blood-filled cystic spaces in the liver associated with the administration of anabolic androgenic steroids or oral contraceptive agents, particularly those with large components of estrogen. We report a fatal case in a patient receiving diethylstilbestrol for 3 years. In patients receiving these medications, peliosis hepatis should be considered in the differential diagnosis of low attenuation areas in the liver by CT. These patients are subject to increased risk of spontaneous hepatic rupture.

KW - Complications and sequelae

KW - Computed tomography

KW - Liver

KW - Rupture

KW - Steroids

UR - http://www.scopus.com/inward/record.url?scp=0021281532&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0021281532&partnerID=8YFLogxK

U2 - 10.1097/00004728-198408000-00035

DO - 10.1097/00004728-198408000-00035

M3 - Article

C2 - 6736383

AN - SCOPUS:0021281532

VL - 8

SP - 768

EP - 769

JO - Journal of Computer Assisted Tomography

JF - Journal of Computer Assisted Tomography

SN - 0363-8715

IS - 4

ER -